Yesterday, women every where were throwing their birth control pills in the garbage after a new study suggested use of the pill may cause blindness. Well, maybe they didn’t throw them away, but several news outlets tried to hype of the study with headlines lines like:
“Long-term birth control use could risk eyesight,” a Oklahoma site proclaimed.
“Scary new side effect may make many women rethink the birth control pill,” a post on a popular parenting blog Cafe Mom warned.
Faux News reported that women taking the pill for several years in a row had “double the risk of developing glaucoma” but failed to provide any other information about the study size or any other context.
The study was conducted by researchers at the University of California, San Francisco and examined the link between oral contraception and glaucoma. Don’t fret, pill poppers, you’re not going to go blind. The study did suggest that women who take the pill for more than three years may be at a slightly increased risk of developing glaucoma. And glaucoma is one of the leading causes of blindness. So you can see how people may have gotten a bit carried away with the whole “you’re gonna go blind” hysterics.
Here are the tidbits about the study. Out of a group of 3,406 women over the age of 40, researchers found that 231 participants had glaucoma. In that group of women, the women who had been taking birth control for more than three years had 2.05 times increased odds of having the disease. Other factors involved included age, family history and race. So if you’re old, have a family history of glaucoma, or you’re African-American, you’re screwed. See how crazy saying something like that sounds?
ABC News senior medical contributor Dr. Jennifer Ashton said that while the study is interesting, women who are on the pill should not panic.
“This study does not demonstrate cause and effect between use of the pill and development of glaucoma,” Ashton, who is also a board-certified obstetrician and gynecologist, said. “There are numerous qualifying issues: the study’s authors state that ‘long-term use might be a potential risk factor’ and should be considered especially when other risk factors are present.’”
So ladies, you may proudly pop the pill, but with everything check with your doctor and research not only your own medical history, but your family’s as well.